Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2000, 2:48 AM CDT for Washington County, Iowa. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 2:48 AM CDT (07:48 UTC)
- Expired
- Aug 9, 2000, 3:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:58 AM CDT | Thunderstorm Wind | Washington, IA | Tree downed on power line. |
| Aug 9, 3:15 AM CDT | Thunderstorm Wind 60 M | Washington, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090750 SVRMLI IAC183-090845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 248 AM CDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHEAST IOWA * UNTIL 345 AM CDT * AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WELLMAN...OR 14 MILES NORTHWEST OF WASHINGTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... RICHMOND BY 255 AM CDT. WASHINGTON BY 310 AM CDT. WASHINGTON AIRPORT BY 315 AM CDT. AINSWORTH BY 325 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4150 9193 4117 9193 4118 9149 4149 9153 JAZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:40 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 9, 2:40 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 AM CDT WED AUG 9 2000 WILL KEEP THIS SHORT GIVEN ONGOING SEVERE WEATHER IN CWA. 00Z UPPER AIR ANALYSIS INDICATED STRONG NW FLOW OVER UPPER MIDWEST. CURRENT WV IMAGERY SHOWS RF EXIT REGION OF UPPER TROP JET ACROSS ERN IA. SURFACE ANALYSIS AT 06Z INDICATED LOW PRESSURE LOCATED OVER NE KS...WITH A STATIONARY FRONT ARCING NE INTO SE IA TO JUST NORTH OF LAMONI...THEN EAST ACROSS SRN IA INTO FAR NE MO. WEAK COLD FRONT STRETCHES NE ACROSS CENTRAL IA INTO NE IA THEN ALONG NRN MS RIVER VALLEY STRONG LLVL THETA-E CONVERGENCE WITH THE AID OF 40KT LLJ ACROSS NRN MO...HAS COUPLED WITH UPPER LEVEL DYNAMICS TO IGNITE T-STORMS ACROSS CENTRAL AND ERN IA. SURFACE HIGH PRESSURE WAS BUILDING SOUTHWARD FROM ERN DAKOTAS...WITH UPPER 50S/LOWER 60S DEWPTS IN THE CENTER OF THE RIDGE. FCST FOCUS IS ON AREAL COVERAGE AND TIMING OF END OF PRECIP THIS MORNING ACROSS CWA...ANY REDEVELOPMENT ACROSS SRN CWA THIS AFTERNOON. TEMPS WILL BE SOMEWHAT OF AN ISSUE TODAY GIVEN AMT OF RESIDUAL CLOUD COVER AND RAINFALL COVERAGE THIS MORNING. 00Z MODELS INITIALIZED MODERATELY WELL. NGM AND RUC HAD BEST HANDLE ON GENERATION OF PRECIP ACROSS ERN IA THIS MORNING ALTHOUGH NGM GENERATED QPF TOO FAR SOUTH...CLOSER TO THE STATIONARY BOUNDARY. WILL FOLLOW NGM/RUC FOR THIS MORNING FOR GENERAL CONVECTIVE TRENDS. LATEST 88-D IMAGERY INDICATES CONVECTIVE CELLS TRAINING ALONG I-80 CORRIDOR...WITH A GENERAL ESE PROGRESSION OF THE LINE. NRN CWA LOOKS TO BE IN THE CLEAR...AND WILL ONLY WORD FOR PARTLY CLOUDY WORDING THIS MORNING FOR ANVIL CIRRUS. WILL WORD CENTRAL AND SRN CWA CATEGORICAL T- STORMS WITH ENDING WORDING BY MID MORNING IN CENTRAL CWA AND LATE MORNING IN SRN CWA...AND CONTINUE WITH SOME MAY BE SEVERE EARLY THIS MORNING. BELIEVE THAT CONVECTION WILL MOVE OUT OF CWA SLOWER THAN MODELS INDICATE...GIVEN GOOD WSW LLJ AIDING IN BACK BUILDING OF CONVECTION. MODELS INDICATE THAT FRONT WILL PROGRESS INTO FAR SRN CWA BY THIS AFTERNOON. WILL KEEP A SLIGHT CHANCE IN FAR SE ZONES...TO COVER FOR ANY AFTERNOON DEVELOPMENT OR THE POSSIBILITY OF LINGERING MORNING CONVECTION. OTHERWISE...WILL SIDE WITH COOLER FAN FOR HIGHS ACROSS THE SOUTH GIVEN CLOUD COVER THIS MORNING. FOR THE REST OF THE FORECAST....WILL KEEP GOING CLEAR AND DRY...WITH SLIGHTLY COOLER TEMPS AS SURFACE HIGH BUILDS IN LATE THIS WEEKEND... WITH GOOD WARMING TREND OVER THE WEEKEND. .DVN... IA...SEVERE THUNDERSTORM WATCH NUMBER 662 TIL 6 AM FOR AREAS SOUTH OF LINE FROM CEDAR RAPIDS TO CLINTON IL...SEVERE THUNDERSTORM WATCH NUMBER 662 TIL 6 AM FOR COUNTIES SOUTH OF U.S 30. MO...NONE. CROSBIE
In the hours before
Local storm report, Aug 9, 1:41 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT WED AUG 09 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..J..
0131 AM VICTOR IA 1 INCH HAIL
08/09/00 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Aug 9, 2:45 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT WED AUG 09 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM MILLERSBURG IA HEAVY RAIN
08/09/00 IOWA 3.5 INCHES OF RAIN
SINCE MIDNIGHT.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Aug 9, 2:48 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT WED AUG 09 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM IOWA CITY IA HEAVY RAIN
08/09/00 JOHNSON 2.73 INCHES OF RAIN
SINCE MIDNIGHT.
REPORTED BY KWWL WXNET.
REPORTED BY MEDIA.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Iowa | 46 min |
| Aug 9, 1:55 AM CDT | Severe Thunderstorm Warning | DVN | Iowa | 50 min |
| Aug 9, 2:55 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 65 min |
| Aug 9, 3:25 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.